Virginia, 2015

Flash Flooding and Flood in Virginia, July 8, 2015

July 8, 2015 · NWS LWX · 12 events in 1 county or zone

A cold front was approaching the Mid-Atlantic from the Ohio Valley while low pressure developed along the front to the southwest. Showers and thunderstorms formed ahead of the front in a very moist atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front was approaching the Mid-Atlantic from the Ohio Valley while low pressure developed along the front to the southwest. Showers and thunderstorms formed ahead of the front in a very moist atmosphere. Flash flooding occurred around the Washington DC metro mainly in Fairfax County VA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 8:44 AM EST, 44 minutes earlier.

Area forecast discussion, Jul 8, 8:44 AM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
944 AM EDT WED JUL 8 2015

.SYNOPSIS...
A COLD FRONT WILL STALL OUT NEAR THE MASON-DIXON LINE TODAY AND
IT WILL REMAIN NEARLY STATIONARY THROUGH THURSDAY. LOW PRESSURE
WILL TRACK ALONG THE FRONT...PASSING THROUGH OUR AREA LATER
THURSDAY. THE BOUNDARY WILL SLIDE SOUTH THROUGH OUR AREA AS A COLD
FRONT THURSDAY NIGHT INTO FRIDAY. HIGH PRESSURE WILL BUILD
OVERHEAD SATURDAY BEFORE MOVING OFF THE COAST EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WEAK COLD FRONT WILL CROSS THE REGION FROM WEST TO EAST TODAY.
A WARM AND HUMID AIRMASS REMAINS IN PLACE OUT AHEAD OF THIS
BOUNDARY...HOWEVER...AVAILABLE INSTABILITY WILL BE LACKING DUE TO
CLOUD COVER...THUS ONLY AN ISOLATED/SCATTERED THUNDERSTORM
THREAT. ANY THUNDERSTORM THAT DOES DEVELOP WILL LIKELY STAY BELOW
SEVERE LEVELS AND WILL LEAVE MENTION OUT OF THE HAZARDOUS WEATHER
OUTLOOK. HIGH TEMPERATURES WILL LIKELY REACH THE 80S TO PERHAPS
NEAR 90 OVER CENTRAL VIRGINIA.

A FEW SHOWERS MAY REMAIN INTO THE EVENING HOURS ESPECIALLY OVER THE
POTOMAC HIGHLANDS. SOME PATCHY FOG COULD DEVELOP OVERNIGHT INTO
THURSDAY MORNING. LOWS WILL BOTTOM OUT IN THE 60S...EXCEPT LOW 70S
IN THE BALTIMORE AND WASHINGTON DC METRO AREAS.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
THE ATMOSPHERE MAY BECOME MORE UNSTABLE AND FAVORABLE FOR MORE
ORGANIZED CONVECTIVE ACTIVITY ON THURSDAY. SHOWERS AND THUNDERSTORMS
WILL LIKELY DEVELOP DURING THE AFTERNOON AND EVENING HOURS. SOME OF
THE STORMS COULD BECOME STRONG TO SEVERE. AFTERNOON HIGH
TEMPERATURES IN THE 80S TO LOWER 90S CAN BE EXPECTED.

LOW PRESSURE WILL MOVE OFF TO THE EAST THURSDAY NIGHT AND THE
BOUNDARY ASSOCIATED WITH THE LOW WILL PASS THROUGH AS A COLD
FRONT. A FEW THUNDERSTORMS ARE POSSIBLE AHEAD OF THE COLD
FRONT...ESPECIALLY DURING THE EVENING HOURS. A FEW THUNDERSTORMS
DURING THE EVENING MAY CONTAIN GUSTY WINDS AND HAIL DUE TO HIGHER
AMOUNTS OF INSTABILITY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE COLD FRONT WILL DROP TO OUR SOUTH FRIDAY. A NORTHWEST FLOW
BEHIND THE BOUNDARY WILL ALLOW FOR NOTICEABLY LESS HUMID
CONDITIONS. HOWEVER...IT WILL STILL BE SEASONABLY HOT DUE TO A
DEEP MIXING LAYER...SUBSIDENCE AND SOME SUNSHINE. AN ISOLATED
SHOWER/THUNDERSTORM CANNOT BE RULED OUT ACROSS SOUTHERN MARYLAND
AND THE VIRGINIA PIEDMONT WHERE THERE MAY BE A LITTLE MORE
INSTABILITY CLOSER TO THE BOUNDARY. EVEN ACROSS THESE AREAS MOST
OF THE TIME SHOULD BE DRY.

HIGH PRESSURE WILL BUILD OVERHEAD FRIDAY NIGHT AND SATURDAY. MOST
OF THE TIME WILL BE DRY AND LESS HUMID DUE TO A NORTHWEST FLOW
AHEAD OF THE HIGH. WILL HAVE TO WATCH FOR A POTENTIAL MCS IN THE
NORTHWEST FLOW ALOFT. BEING SEVERAL DAYS OUT THE CONFIDENCE IS
LOW...BUT GUIDANCE IS CONSISTENT WITH SHOWING SHORTWAVE ENERGY
PASSING THROUGH OUR AREA IN A NORTHWEST FLOW ALOFT. SINCE WILL BE
STABLE DUE TO THE LESS HUMID AIRMASS OVERHEAD...FEELING IS THAT
MOST CONVECTION FROM THIS SYSTEM SHOULD REMAIN TO OUR SOUTH AND
WEST. HOWEVER...WILL CARRY CHANCE/SLIGHT CHANCE POPS FOR SHOWERS
IN OUR SOUTHWESTERN CWA DURING THIS TIME.

HIGH PRESSURE WILL REMAIN OVERHEAD SATURDAY NIGHT BEFORE MOVING
OFF THE COAST SUNDAY. A RETURN FLOW WILL ALLOW FOR THE HUMIDITY TO
RETURN DURING THE EARLY AND MIDDLE PORTIONS OF NEXT WEEK.
SHORTWAVE ENERGY WILL PASS THROUGH IN THE WESTERLY FLOW
ALOFT...AND THIS WILL COMBINE WITH MORE INSTABILITY TO BRING A
CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS FOR THE FIRST PART OF THIS MORNING. MVFR CIGS AND
VSBY POSSIBLE LATER THIS MORNING INTO THE AFTERNOON AND EVENING
HOURS. SHOWERS AND ISOLATED/SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP AHEAD OF A COLD FRONT. PATCHY FOG MAY DEVELOP OVERNIGHT
INTO THURSDAY FOLLOWED BY ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. SOME OF THE STORMS
COULD BECOME STRONG TO SEVERE ON THURSDAY.

NORTHWEST WINDS BEHIND THE COLD FRONT WILL ALLOW FOR VFR
CONDITIONS OVERNIGHT THURSDAY THROUGH SATURDAY. HUMIDITY WILL
RETURN FOR NEXT WEEK...BRINGING BACK THE CHANCES FOR
THUNDERSTORMS.

&&

.MARINE...
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER BAY AND TIDAL
POTOMAC RIVER THROUGH 00Z AS LOW LEVEL JET IS STRONGER THAN
ORIGINALLY PROGGED. SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED
TO IMPACT THE WATERS LATER TODAY AND AGAIN THURSDAY. THE THREAT
FOR STRONG TO PERHAPS SEVERE THUNDERSTORMS EXISTS THURSDAY
AFTERNOON INTO THE EVENING HOURS.

A COLD FRONT WILL PASS THROUGH THE WATERS THURSDAY NIGHT INTO
FRIDAY. A NORTHWEST FLOW IS EXPECTED BEHIND THE BOUNDARY...AND A
SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS LATE
THURSDAY NIGHT AND FRIDAY.

HIGH PRESSURE WILL BUILD OVER THE WATERS FRIDAY NIGHT THROUGH
SATURDAY NIGHT. WINDS SHOULD REMAIN BELOW SCA CRITERIA. THE HIGH
WILL MOVE OFF THE COAST NEXT WEEK AND MORE HUMIDITY WILL LEAD TO
THE CHANCES OF THUNDERSTORMS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ534-
     537-543.

&&

SYNOPSIS...BJL
NEAR TERM...KRW/RCM
SHORT TERM...BJL/KRW/RCM
LONG TERM...BJL
AVIATION...BJL/KRW/RCM
MARINE...BJL/KRW/RCM
Hazardous weather outlook, Jul 8, 9:21 AM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1021 AM EDT WED JUL 8 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091330-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1021 AM EDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND EVENING. A FEW
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS AND
LARGE HAIL BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091330-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1021 AM EDT WED JUL 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND EVENING. A FEW
THUNDERSTORMS MAY BECOME SEVERE...WITH DAMAGING WIND GUSTS AND
LARGE HAIL BEING THE PRIMARY THREATS. THE BEST CHANCE FOR SEVERE
STORMS WILL BE ACROSS NORTH-CENTRAL MARYLAND AND NORTHERN
VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON AND EVENING.

The radar

The Sterling radar (KLWX), 17 km away, was scanning. The volume nearest the first event began at 14:26 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 1 flood. Local standard time, as filed.

Flood, Fairfax

When
July 8, 9:28 AM EST to 10:28 AM EST
Where
Fairfax County, 0.22 mi WNW of Clarks Crossing to 0.5 mi WSW of Clarks Crossing
Cause
Heavy Rain
Reported by
Public
Coordinates
38.921, -77.304

There was six inches of water flowing across Hunter Mill Road near Lawyers Road in vicinity of Difficult Run.

Flash Flood, Fairfax

When
July 8, 5:15 PM EST to 8:30 PM EST
Where
Fairfax County, 0.72 mi ENE of Vale to 0.64 mi E of Vale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.883, -77.337

Fox Mill Road was closed between Hunt Road and Bronzedale Drive due to high water.

Flash Flood, Fairfax

When
July 8, 5:15 PM EST to 8:30 PM EST
Where
Fairfax County, 0.83 mi SE of Clarks Crossing to 0.97 mi SE of Clarks Crossing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.912, -77.288

Lawyers Road was closed between Helmwood Court and Gunnell Farms Drive due to high water.

Flash Flood, Fairfax

When
July 8, 5:15 PM EST to 8:30 PM EST
Where
Fairfax County, 1.02 mi WSW of Tremont to 0.96 mi WSW of Tremont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.845, -77.238

Woodburn Road is closed at Spicewood Drive due to high water.

Flash Flood, Fairfax

When
July 8, 5:15 PM EST to 8:30 PM EST
Where
Fairfax County, 2.56 mi SSW of Sunset Hills to 2.53 mi SSW of Sunset Hills
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.915, -77.366

Fox Mill Road is closed at Lake James Drive due to high water.

Flash Flood, Fairfax

When
July 8, 5:15 PM EST to 8:30 PM EST
Where
Fairfax County, 1.07 mi ESE of Chantilly to 1.02 mi SE of Chantilly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.892, -77.413

Lees Corner Road is closed at Hollinger Avenue due to high water.

Flash Flood, Fairfax

When
July 8, 5:15 PM EST to 8:30 PM EST
Where
Fairfax County, 0.24 mi W of Clarks Crossing to 0.35 mi W of Clarks Crossing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.920, -77.305

Lawyers Road was closed at Hunter Mill Road due to high water.

Flash Flood, Fairfax

When
July 8, 5:15 PM EST to 8:30 PM EST
Where
Fairfax County, 1.47 mi W of Clarks Crossing to 1.43 mi W of Clarks Crossing
Cause
Heavy Rain
Reported by
Public
Coordinates
38.923, -77.327

There was six inches of water flowing across Birdfoot Court at Stuart Mill Road.

Flash Flood, Fairfax

When
July 8, 5:15 PM EST to 8:30 PM EST
Where
Fairfax County, 2.14 mi NNW of Vale to 2.22 mi NNW of Vale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.910, -77.360

Fox Mill Road was closed at Folkstone Drive due to high water.

Flash Flood, Fairfax

When
July 8, 5:15 PM EST to 8:30 PM EST
Where
Fairfax County, 0.89 mi NNW of Clarks Crossing to 0.54 mi NNW of Clarks Crossing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.932, -77.304

Hunter Mill Road is closed between Hunter Station Road and Hunter View Road due to high water.

Flash Flood, Fairfax

When
July 8, 5:15 PM EST to 8:30 PM EST
Where
Fairfax County, 1.07 mi SW of Merrifield to 1.09 mi SW of Merrifield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.858, -77.243

Prosperity Avenue is closed at Hillside Place due to high water.

Flash Flood, Fairfax

When
July 8, 9:05 PM EST to 10:35 PM EST
Where
Fairfax County, 0.89 mi WSW of Tremont to 0.98 mi WSW of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.846, -77.236

The stream gauge on Accotink Creek at Annandale reached a flood state of 9.5 feet. It crested at 9.84 at 22:00 EST. Woodburn Road was flooded at Accotink Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594730, 593731, 593733, 593736, 593737, 593749, 593750, 593751, 593752, 593754, 593755, 594762.